×

zbMATH — the first resource for mathematics

Weil pairing and tame symbols. (English) Zbl 1092.14052
Math. Notes 77, No. 5, 735-738 (2005); translation from Mat. Zametki 77, No. 5, 797-800 (2005).
Let \(J\) be the Jacobian variety of a curve \(C\) over an algebraically closed field. For every integer \(n>0\), the Weil pairing on the \(n\)-torsion of \(J\) is a perfect pairing \[ {\mathbf e}_n : J[n]\times J[n] \to\mathbf{G}_m \] that takes values in the multiplicative group. The author provides a short proof of a formula for the Weil pairing in terms of tame symbols. In particular, if \((f_x)_{x\in C}\) and \((g_x)_{x\in C}\) are idèles corresponding to \(n\)-torsion bundles \(L\) and \(M\), chosen so that \((f_x^n)\) and \((g_x^n)\) are principal, then the value of the Weil pairing \(e_n([L],[M])\) is \[ \prod_{x\in C} (f_x,g_x)_x^n, \] where \((f_x,g_x)_x\) denotes the tame symbol at \(x\).
This result has been known to experts for a long time, but the first published proof for curves of arbitrary genus appeared in a paper by the reviewer [Math. Ann. 305, No. 2, 387–392 (1996; Zbl 0854.11031)]. This earlier proof involves a reduction to the case of curves over finite fields, and uses class field theory for curves. The author’s proof avoids this arithmetic reduction, and involves comparing various fibers of two different pullbacks to \(J\times J\) of the Poincaré bundle.

MSC:
14K05 Algebraic theory of abelian varieties
11G10 Abelian varieties of dimension \(> 1\)
PDF BibTeX Cite
Full Text: DOI
References:
[1] D. Husemoller, Elliptic Curves, Graduate Texts in Math., vol. 111, Springer-Verlag, Berlin, 1987.
[2] E. W. Howe, Math. Ann., 305 (1996), no. 2, 387–392. · Zbl 0854.11031
[3] A. Polishchuk, Abelian Varieties, Theta Functions and the Fourier Transform, Cambridge Tracts in Mathematics, vol. 153, Cambridge Univ. Press, Cambridge, 2003. · Zbl 1018.14016
[4] L. Moret-Bailly, Asterisque, 127 (1985), 29–87.
[5] P. Deligne, in: Lecture Notes in Math., vol. 305, Springer-Verlag, Berlin-New York, 1973, pp. 481–587.
[6] A. A. Beilinson and Yu. I. Manin, Comm. Math. Phys., 107 (1986), no. 3, 359–376. · Zbl 0604.14016
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.